Cutaneous Atrophy and Alopecia After Greater Occipital Nerve Injection Using Triamcinolone
Article first published online: 18 OCT 2012
© 2012 American Headache Society
Headache: The Journal of Head and Face Pain
Volume 52, Issue 10, pages 1596–1599, November/December 2012
How to Cite
Lambru, G., Lagrata, S. and Matharu, M. S. (2012), Cutaneous Atrophy and Alopecia After Greater Occipital Nerve Injection Using Triamcinolone. Headache: The Journal of Head and Face Pain, 52: 1596–1599. doi: 10.1111/j.1526-4610.2012.02270.x
- Issue published online: 15 NOV 2012
- Article first published online: 18 OCT 2012
- Accepted for publication July 29, 2012.
- greater occipital nerve injection;
- cluster headache;
Greater occipital nerve (GON) infiltration is widely used for the treatment of primary and secondary headache disorders mainly on the basis of open-label evidence, although recent double-blinded placebo-controlled trials have demonstrated its efficacy in cluster headache. The procedure is generally well tolerated although corticosteroid-related side effects, including Cushing's syndrome and local cutaneous changes, can occur. We report the occurrence of cutaneous atrophy and alopecia in 4 patients who underwent GON blockade with triamcinolone and lidocaine. Triamcinolone injection is associated with cutaneous atrophy, especially in superficial injection sites; therefore, alternative steroid preparations like methylprednisolone and betamethasone might be more appropriate for GON blockade.